Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 177, NWS Springfield, MO

July 5, 2013Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2013, 4:32 PM CDT for Maries County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 4:32 PM CDT (21:32 UTC)
Expired
Jul 5, 2013, 5:15 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Maries County, MO

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:45 PM CDTHAIL 1Vienna, MOMIX OF HAIL RANGING FROM DIME TO QUARTER SIZE REPORTED IN VIENNA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS53 KSGF 052132
SVRSGF
MOC125-052215-
/O.NEW.KSGF.SV.W.0177.130705T2132Z-130705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 515 PM CDT

* AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIENNA...AND
  MOVING NORTH AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VIENNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3829 9173 3808 9180 3808 9204 3829 9210
TIME...MOT...LOC 2132Z 160DEG 4KT 3819 9193

HAIL...1.00IN
WIND...60MPH

$$

LINDENBERG
3 follow-up statements
447 
WWUS53 KSGF 052150
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI JUL 5 2013

MOC125-052215-
/O.CON.KSGF.SV.W.0177.000000T0000Z-130705T2215Z/
MARIES MO-
450 PM CDT FRI JUL 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MARIES
COUNTY UNTIL 515 PM CDT...

AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIENNA...AND
MOVING NORTH AT 5 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
VIENNA.

THIS STORM PRODUCED QUARTER SIZE HAIL IN VIENNA AT 445 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3829 9173 3808 9180 3808 9204 3829 9210
TIME...MOT...LOC 2150Z 160DEG 4KT 3821 9194

HAIL...1.00IN
WIND...60MPH

$$

LINDENBERG
681 
WWUS53 KSGF 052205
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT FRI JUL 5 2013

MOC125-052215-
/O.CON.KSGF.SV.W.0177.000000T0000Z-130705T2215Z/
MARIES MO-
505 PM CDT FRI JUL 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MARIES
COUNTY UNTIL 515 PM CDT...

AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VIENNA...AND
WAS NEARLY STATIONARY.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
VIENNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3829 9173 3808 9180 3808 9204 3829 9210
TIME...MOT...LOC 2205Z 266DEG 2KT 3816 9191

HAIL...1.00IN
WIND...60MPH

$$

LINDENBERG
563 
WWUS53 KSGF 052212
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT FRI JUL 5 2013

MOC125-052222-
/O.EXP.KSGF.SV.W.0177.000000T0000Z-130705T2215Z/
MARIES MO-
512 PM CDT FRI JUL 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARIES COUNTY WILL
EXPIRE AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3829 9173 3808 9180 3808 9204 3829 9210
TIME...MOT...LOC 2212Z 266DEG 2KT 3816 9191

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:13 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 5, 3:13 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT FRI JUL 5 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 239 PM CDT FRI JUL 5 2013

SPOTTY CONVECTION IS OCCURRING ONCE AGAIN EAST OF A PERSISTENT
UPPER LEVEL LOW/SHEAR AXIS FROM THE LAKE OF THE OZARKS INTO SOUTH
CENTRAL MO. ML CAPE VALUES OF 1000-1500 J/KG WILL SUPPORT A
STRONGER PULSE STORM OR TWO...BUT CONVECTION SHOULD DIE OFF
QUICKLY AFTER TOWARD OR JUST AFTER SUNSET.

LIKE LAST NIGHT...A FEW SHOWERS MAY BE POSSIBLE LATE TONIGHT ALONG
THE EDGE OF A VEERING LOW LEVEL JET OVER THE CENTRAL PLAINS...AND
HAVE LOW POP SHOWERS TO ACCOUNT FOR THIS LATE TONIGHT INTO EARLY
SATURDAY OVER THE FAR WESTERN CWFA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 239 PM CDT FRI JUL 5 2013

NOT MUCH CHANGE TO THE OVERALL FORECAST. OUR PESKY/PERSISTENT
UPPER LOW WILL SHIFT SLOWLY EAST WITH MID LEVEL HEIGHT RISES
SPREADING EAST INTO THE AREA WITH A FLAT UPPER RIDGE. NOT GOING TO
RULE OUT RAIN CHANCES ENTIRELY OVER THE WEEKEND...BUT NOT LOOKING
AT MUCH THROUGH MONDAY AS OVERALL BETTER RAIN CHANCES SHIFT TO THE
NORTH. MEDIUM RANGE PROGS SHOW A GENERAL CONSENSUS IN MOVING A
SHORTWAVE FROM THE NORTHERN PLAINS INTO MIDWEST BY LATE
TUE/WED...AS THE UPPER RIDGE AXIS SHIFTS BACK TO THE WEST.
RAIN/TSTM CHANCES WILL INCREASE TUE NIGHT INTO WED/THU AS A
TYPICAL SUMMERTIME COLD FRONT EASES SOUTH INTO THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1212 PM CDT FRI JUL 5 2013

CUMULUS CLOUDS WILL DEVELOP THIS AFTERNOON AND THEN DISSIPATE
THIS EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON WITH THE BETTER POTENTIAL TO THE EAST AND SOUTH OF THE
TAF SITES. LOCALLY GUSTY WINDS AND A BRIEF LOWERING IN FLIGHT
CONDITIONS WILL BE POSSIBLE WITH ANY STORMS THAT CAN DEVELOP THIS
AFTERNOON. OTHERWISE LIGHT SOUTH TO SOUTHEASTERLY WINDS AND VFR
CONDITIONS WILL PREVAIL THIS AFTERNOON THROUGH SATURDAY MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...WISE
Hazardous weather outlook, Jul 5, 12:53 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT FRI JUL 5 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED THUNDERSTORM WIND RISK.
  LIMITED HAIL RISK.

DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY ACROSS PORTIONS OF CENTRAL MISSOURI
AND THE EASTERN OZARKS EAST OF THE HIGHWAY 65 CORRIDOR. A
LOCALIZED STRONG STORM OR TWO IS POSSIBLE WITH GUSTY WINDS AND
SMALL HAIL THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR SCATTERED THUNDERSTORMS OCCUR LATE TUESDAY INTO
WEDNESDAY AND THURSDAY AS A FRONT MOVES SOUTH INTO THE AREA.

AFTERNOON HEAT INDEX VALUES IN THE MID AND UPPER 90S WILL BECOME
INCREASINGLY COMMON OVER THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:39 PM CDTSpecial Weather StatementSGFMaries36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.